I just started taking a low-estrogen birth control when I started my period, per doctor's instructions. That was a little over two weeks ago. I'm still mild bleeding (most of it's old blood, but there is still some red), so its lighter than a normal period but still present. Usually my periods are completely gone within a week.
What is causing this? Is it serious? I called in last Friday and they said it probably isn't a big deal since it's not getting worse, but it doesn't seem to be getting any better.
Dear lerapp: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.
When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is more common in longer term Pill users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more likely in the initial months of use.
It's not clear if this was a completely new start or a "Pill switch" to the even lower estrogen formula so I'll address both scenarios, OK? If this was a new start it can take up to three packs of pills for the lining to get in synch with the hormones in the Pill. If this was a switch, then your culprit could either be less perfect cycle control in the lower dose OR a much thinner lining developing due to a lower estrogen content.
Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.